Flood, Routt
- When
- May 23, 12:00 AM MST to May 27, 2:10 PM MST
- Where
- Routt County, Milner
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
The Elk River rose above flood stage and flooded yards and pastures at 15 residences.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The Elk River rose above flood stage and flooded yards and pastures at 15 residences.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 8:37 PM MST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 937 PM MDT MON MAY 22 2006 ...UPDATED AFTER RED FLAG WARNING AND WIND ADVISORIES EXPIRED... .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... THUNDERSTORMS TRANSITIONED TO RAIN SHOWERS EARLIER THIS EVENING. WINDS HAVE DECREASED AS WELL...ALLOWING BOTH THE RED FLAG WARNING AND WIND ADVISORY TO EXPIRE. NO OTHER CHANGES TO THIS DISCUSSION. TONIGHT...MAIN CONCERN THIS EVENING WILL BE THE EFFECTS FROM THE NEGATIVELY TILTED SHORTWAVE AND ITS ASSOCIATED COLD FRONT. THUNDERSTORMS DEVELOPED EARLY TODAY AND THEY HAVE BEEN ENHANCING THE ALREADY STRONG GRADIENT WINDS. WHILE MOST STORMS HAVE NOT PRODUCED SVR TSTM WINDS...WIND GUSTS HAVE REACHED WIND ADVISORY CRITERIA AT MANY LOCATIONS. THEREFORE HAVE EXPANDED THE WIND ADVISORY AREA ACROSS THE ENTIRE FORECAST AREA. HAVE ONLY RECEIVED A FEW REPORTS OF SMALL HAIL SO FAR...BUT THIS MAY BECOME MORE OF AN ISSUE EARLY THIS EVENING AS THE FRONT GETS CLOSER. HOWEVER...THE FRONTAL TIMING WILL BE AFTER MAX HEATING. ALSO THE EXTENSIVE CLOUD COVER HAS ACTED TO SUPPRESS THINGS A LITTLE. WIND ADVISORY WILL CONTINUE UNTIL 9 PM. ONCE THE FRONT MOVES EAST...WINDS AND THUNDERSTORMS WILL DIMINISH. HOWEVER SOME STORMS MAY CONTINUE THROUGH THE NIGHT...MAINLY OVER THE NORTH AND EAST. TEMPS WILL REMAIN WARM TONIGHT IN SPITE OF THE COOLER TEMPS ALOFT DUE TO THE PCPN AND WIDESPREAD CLOUDS. FIRE WEATHER...WILL KEEP UP THE RED FLAG WARNING FOR WESTERN COLORADO UNTIL IT IS SCHEDULED TO EXPIRE AT 8 PM...OR UNTIL WE GET MORE REPORTS OF WETTING RAINS. STORMS ARE MOVING SO FAST THAT LOCATIONS HAVE HAD A HARD TIME RECEIVING A TENTH OF AN INCH OF RAIN IN SPITE OF SOME GOOD RAINFALL RATES. SO LOTS OF LIGHTNING WITH LITTLE RAINFALL WILL CONTINUE FOR AWHILE. TUESDAY-WEDNESDAY...NAM AND GFS40 IN GOOD LARGE SCALE AGREEMENT. BY TUESDAY...THE TROUGH QUICKLY EJECTS OUT OF THE AREA TO THE NORTHEAST...WITH LINGER MID LEVEL MOISTURE AND LOW THETA-E AIR ALOFT KEEPING POSTFRONTAL THUNDERSTORMS A POSSIBILITY OVER THE NORTHERN MOUNTAINS THROUGH EARLY TUESDAY AFTERNOON. BY TUESDAY EVENING... SUBSIDENCE ALOFT WILL SQUASH FURTHER CUMULUS DEVELOPMENT AND THE LOWER LEVELS WILL DRY QUICKLY. TEMPERATURES WILL DROP QUITE A BIT OVERNIGHT ON TUESDAY AS SKIES WILL BECOME MOSTLY CLEAR AND WINDS SLACKEN OFF QUITE A BIT. HIGH PRESSURE ALOFT WILL BE IN FULL EFFECT BY WEDNESDAY DURING THE DAY...WITH A WARMING TREND TO LAST INTO THE EXTENDED FORECAST PERIOD. .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY NIGHT)... BOTH GFS40 AND DGEX PRODUCE A LOW AMPLITUDE RIDGE IS EXPECTED TO STRETCH ACROSS THE WESTERN CONUS...WITH ITS LOW AMPLITUDE NATURE UNABLE TO TAP INTO ANY BAJA MOISTURE...BUT RATHER THE FLOW ORIGINATES FROM OVER THE COLD WATERS OF SOUTHWEST COASTAL CALIFORNIA. LIMITED MOISTURE AND STRONG SUBSIDENCE WILL RESULT IN A WARMING TREND FROM BEGINNING PERIOD THROUGH SATURDAY AFTERNOON. BY SATURDAY AFTERNOON...A COLD PACIFIC TROUGH IS ANTICIPATED TO IMPINGE ON THE RIDGE...WITH A TIGHTENING HEIGHT GRADIENT ALOFT AND A TIGHTENING ZONAL PRESSURE GRADIENT NEAR THE SURFACE. IN THIS SCENARIO... SOUTHWESTERLY WINDS WILL BECOME STRONG NEAR THE SURFACE AND WILL ACCELERATE DRYING OF THE SURFACE ACROSS THE AREA. THESE GUSTY WINDS AND THE DRYING POTENTIAL MAY BE CAUSE FOR FIRE WEATHER CONCERNS DURING THE LATTER HALF OF THE WEEKEND. DGEX SHOWS THIS NORTHWESTERLY TROUGH MOVING THROUGH THE NORTHERN HALF OF THE FORECAST AREA BEGINNING EARLY SUNDAY...WHEREAS THE GFS40 SHOWS THE TROUGH LIFTING INTO THE NORTHERN ROCKIES INSTEAD. THERE SEEMS TO BE NO EVIDENCE OF WHY THE GFS DOES NOT KEEP THIS SYSTEM PROGRESSIVE...AS NO BLOCKING FROM DOWNSTREAM RIDGE IS APPARENT AT AS OF 12Z MODEL RUN...EVEN THOUGH LAST DGEX RUN IS FROM 06Z. PRECIPITATION WITH THE SUNDAY AND MONDAY TROUGH APPEAR TO BE MOSTLY AT HIGH ELEVATIONS...AS THE COOL PACIFIC NORTHWEST MOISTURE TAP MAY BE LACK IN DEEP MOISTURE... HOWEVER THE BAROCLINIC ZONE DEVELOPS NICELY OVER EASTERN UTAH ON SUNDAY AFTERNOON...AND DECREASES IN INTENSITY BY LATE MONDAY. 53 ZUMPFE && .HYDROLOGY...MANY RIVERS...SMALL CREEKS AND STREAMS WILL CONTINUE TO SEE RISES...WITH PEAKS OCCURRING THE FIRST HALF OF NEXT WEEK. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && ELH/DEZ/HLO/MM/CJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 942 PM MDT MON MAY 22 2006 COZ001>014-017>023-UTZ022>025-027>029-231100- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 942 PM MDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TONIGHT LINGER SHOWERS AND A FEW THUNDERSTORMS WILL LAST UNTIL AROUND MIDNIGHT...THEN DECREASE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO SIGNIFICANT WEATHER IS EXPECTED THROUGH THE THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512212.